Paeds SAQs · clinical-pharmacology-and-therapeutics
Poisoning antidotes and toxicology pharmacology — formative SAQs
Two MedVellum formative short-answer questions on poisoning antidotes and toxicology pharmacology in children: defending the N-acetylcysteine regimen and timing in paracetamol poisoning, and choosing and dosing the correct antidote across opioid, iron, lead, and snake-envenomation scenarios by mechanism and weight. The marks and timing support transparent self-assessment. They are not an official board format or pass standard.
On this page
Study tools
Target exams
SAQ 1 — N-acetylcysteine for paracetamol poisoning
Question 1 — 10 formative marks; suggested time 15 minutes [1]
A previously well three-year-old, 14-kilogram girl is brought in six hours after her mother found her with an open bottle of adult paracetamol tablets. The exact number ingested and the precise time are uncertain. She is clinically well. The team asks whether a paracetamol level should guide treatment and whether N-acetylcysteine is indicated. [1] [2]
- Explain the pharmacological mechanism by which an overdose of paracetamol causes hepatotoxicity, and how N-acetylcysteine prevents it. (3 marks)
- State the full intravenous N-acetylcysteine dosing regimen by weight for this child, and the circumstances under which you would start it regardless of a level. (4 marks)
- Describe the commonest adverse reaction to N-acetylcysteine and how you would manage it without abandoning the antidote. (3 marks)
Full-credit answer — SAQ 1
Reveal full-credit answer for SAQ 1ShowHide
1. Mechanism of hepatotoxicity and how NAC prevents it
At therapeutic doses paracetamol is cleared by glucuronidation and sulfation, with only a small fraction metabolised by cytochrome P450 2E1 into the reactive intermediate NAPQI, which is immediately detoxified by glutathione. After an overdose the conjugation pathways saturate, more paracetamol is shunted into the P450 pathway, NAPQI accumulates, glutathione is depleted, and free NAPQI binds hepatocyte proteins and causes centrilobular necrosis. N-acetylcysteine works by replenishing glutathione and supplying sulfhydryl groups that directly detoxify NAPQI — but only while the hepatocyte is still salvageable, which is why timing governs its use. [1] [2]
2. The IV regimen and when to start regardless of level
For a 14-kilogram child the intravenous N-acetylcysteine regimen is 150 mg per kilogram over one hour (about 2.1 g), then 50 mg per kilogram over four hours (about 0.7 g), then 100 mg per kilogram over sixteen hours (about 1.4 g) — a 21-hour total course. I would start it regardless of the level whenever the ingestion is staggered or timed-unknown (as here, where the time and number are uncertain), for sustained-release preparations, or when there is any evidence of hepatotoxicity, because the Rumack-Matthew nomogram cannot be applied in those situations and the default is to treat. A level at four hours or later plotted against a known time selects treatment when on or above the line. [1]
3. The commonest adverse reaction and its management
The commonest adverse reaction is an anaphylactoid reaction — rash, flushing, urticaria, and occasionally bronchospasm — which is rate-related rather than a true IgE allergy. I would manage it by pausing or slowing the infusion and treating the symptoms with an antihistamine, and then resuming the N-acetylcysteine at a slower rate, because the reaction is rarely a reason to abandon a life-saving course. In a small child I would also adjust the diluent volume to avoid fluid overload from the large weight-based dose. [1] [2]
References8ShowHide
- [1]Dart RC, Mullins ME, Matoushek T, et al. Management of Acetaminophen Poisoning in the US and Canada: A Consensus Statement JAMA Network Open, 2023.PMID 37552484
- [2]Chiew AL, Gluud C, Brok J, et al. Interventions for paracetamol (acetaminophen) overdose Cochrane Database of Systematic Reviews, 2018.PMID 29473717
- [3]Boyer EW Management of opioid analgesic overdose New England Journal of Medicine, 2012.PMID 22784117
- [4]Malmros Olsson E, Lönnqvist PA, Stiller CO, et al. Rapid systemic uptake of naloxone after intranasal administration in children Paediatric Anaesthesia, 2021.PMID 33687794
- [6]Isbister GK, Jenkins S, Downes MA, et al. Randomised controlled trial and prospective cohort investigating antivenom for red-bellied black snake envenomation Clinical Toxicology, 2024.PMID 38913734
- [8]Fine JS Iron poisoning Current Problems in Pediatrics, 2000.PMID 10742921
- [10]Bradberry S, Vale A Dimercaptosuccinic acid (succimer; DMSA) in inorganic lead poisoning Clinical Toxicology, 2009.PMID 19663612
- [11]Rogan WJ, Dietrich KN, Ware JH, et al. Effect of chelation therapy with succimer on neuropsychological development in children exposed to lead New England Journal of Medicine, 2001.PMID 11346806